Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 76, NWS Nashville, TN

March 15, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 15, 2012, 4:23 PM CDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 15, 2012, 4:23 PM CDT (21:23 UTC)
Expired
Mar 15, 2012, 5:00 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Robertson County, TN

The radar

The Nashville radar (KOHX), 50 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 2:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1726 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS54 KOHX 152123
SVROHX
TNC021-037-043-147-152200-
/O.NEW.KOHX.SV.W.0076.120315T2123Z-120315T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
423 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ROBERTSON COUNTY IN MIDDLE TENNESSEE...
  EASTERN DICKSON COUNTY IN MIDDLE TENNESSEE...
  CHEATHAM COUNTY IN MIDDLE TENNESSEE...
  WEST CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 500 PM CDT

* AT 423 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR WHITE
  BLUFF...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINGSTON SPRINGS...
  PEGRAM...
  ASHLAND CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THURSDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3617 8679 3604 8717 3605 8718 3604 8719
      3601 8727 3616 8739 3644 8703
TIME...MOT...LOC 2123Z 235DEG 27KT 3614 8723

$$

SHAMBURGER
1 follow-up statement
506 
WWUS54 KOHX 152147
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
447 PM CDT THU MAR 15 2012

TNC147-152156-
/O.CAN.KOHX.SV.W.0076.000000T0000Z-120315T2200Z/
ROBERTSON TN-
447 PM CDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROBERTSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

LAT...LON 3640 8701 3637 8699 3637 8697 3617 8679
      3605 8715 3605 8718 3601 8727 3616 8739
      3642 8706
TIME...MOT...LOC 2146Z 235DEG 27KT 3627 8702

$$

TNC021-037-043-152200-
/O.CON.KOHX.SV.W.0076.000000T0000Z-120315T2200Z/
DICKSON TN-CHEATHAM TN-DAVIDSON TN-
447 PM CDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
DAVIDSON...CHEATHAM AND EASTERN DICKSON COUNTIES UNTIL 500 PM CDT...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ASHLAND CITY...MOVING NORTHEAST AT 30 MPH.

IN ADDITION...AT 412 PM CST...QUARTER SIZE HAIL WAS REPORTED IN 
DICKSON WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CHEATHAM...
EASTERN DICKSON AND WEST CENTRAL DAVIDSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

&&

LAT...LON 3640 8701 3637 8699 3637 8697 3617 8679
      3605 8715 3605 8718 3601 8727 3616 8739
      3642 8706
TIME...MOT...LOC 2146Z 235DEG 27KT 3627 8702

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:33 PM CDT, 50 minutes earlier.

Area forecast discussion, Mar 15, 3:33 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
333 PM CDT THU MAR 15 2012

.SHORT TERM (TNGT-SAT NGT)...
SUMMER-LIKE PATTERN CONTINUES WITH H5 RIDGE IN THE W GULF AND S/W
DISTURBANCES RIDING ALONG THE NORTHERN PERIPHERY. H5 S/W TROF MOVG
EAST FM MO BOOTHEEL IS TAPPING INTO MODERATE INSTAB WITH A COUPLE
LINES OF STORMS IN MID TN...SHOWING BETTER ORGANIZATION.

AS FOR THE RISK OF SVR WX WITH SVR WW#075...FREEZING LEVEL AROUND
10K WITH LARGE HAIL THE PRIMARY THREAT. ISOLATED CELLS COULD ALSO
PRODUCE HEAVY RAINFALL/DAMAGING WINDS/DANGEROUS CLOUD TO GROUND
LIGHTNING AS THE TSTM COMPLEX MOVES INTO CNTL KY AND TN. ACTIVITY
SHOULD DIMINISH LATE THIS EVENING TO SCATTERED COVERAGE.

PATTERN REMAINS UNSETTLED OVER THE AREA FRI WITH MORE STORMS
LIKELY. MODELS SHIFT DEEPER MOISTURE EAST...WITH THE BEST CHANCE
OF STORMS EAST IN THE CUMBERLAND PLATEAU REGION. MORE HAIL
POSSIBLE WITH THE LOWER FREEZING LEVEL.

SCT RW/TRW CONTINUE EXPECTED SAT BUT MODELS ARE NOT AS UNSTABLE.
GULF RIDGE BUILDS NORTH IN RESPONSE TO SOUTHWEST CONUS TROF. IT IS
THIS PATTERN THAT SHOULD KEEP THE AREA DRY SUN...BUT WARM.

.LONG TERM (MON-THU)...
WARM AND DRY MON-WED. SYSTEM OUT WEST BECOMES A CUTOFF LOW OVER
THE SOUTHERN PLAINS AT MID WEEK...THEN DRIFTS NORTH. LITTLE CHANGE
TO H5 PATTERN BUT WL INCLUDE A CHANCE OF PCPN IN THE FAR EXTENDED
CONSIDERING AN EASTWARD DRIFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      60  80  59  82 /  70  50  30  40
CLARKSVILLE    59  80  58  81 /  70  50  20  40
CROSSVILLE     58  75  56  76 /  50  60  40  50
COLUMBIA       60  81  58  82 /  50  50  20  30
LAWRENCEBURG   58  81  57  82 /  50  50  20  30
WAVERLY        60  81  58  82 /  70  50  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, Mar 15, 5:14 AM CDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
514 AM CDT THU MAR 15 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-161030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
514 AM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST
MIDDLE TENNESSEE, INCLUDING THE NASHVILLE METROPOLITAN AREA.
SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TODAY AND TONIGHT,
AND A FEW OF THESE MAY BECOME SEVERE, WITH LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS THE PRIMARY THREATS. AREAS TO THE EAST AND
SOUTH OF NASHVILLE CAN STILL EXPECT A FEW STRONG STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Local storm report, Mar 15, 3:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
334 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             GALLATIN                36.38N 86.45W
03/15/2012  E0.88 INCH       SUMNER             TN   FIRE DEPT/RESCUE

            REPORTED BY GALLATIN FD AT OLD HWY 109 AT OLD DOUGLAS
            LANE

&&

SHAMBURGER
Local storm report, Mar 15, 3:50 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             WESTMORELAND            36.56N 86.25W
03/15/2012  E0.88 INCH       SUMNER             TN   PUBLIC

&&

11
Local storm report, Mar 15, 4:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
403 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             8 SSE DICKSON           35.97N 87.32W
03/15/2012  M1.75 INCH       HICKMAN            TN   TRAINED SPOTTER

            HAIL REPORTED AT HWY 100 AND HWY 7 IN NORTHEAST HICKMAN
            COUNTY. SIZE RANGED FROM PING PONGS TO GOLFBALLS AND IT
            WAS COVERING THE PARKING LOT.

&&

11
Local storm report, Mar 15, 4:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
405 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             BURNS                   36.05N 87.31W
03/15/2012  E1.75 INCH       DICKSON            TN   PUBLIC

            REPORTED ON I-40 NEAR BURNS

&&

SHAMBURGER
Local storm report, Mar 15, 4:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
408 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             8 SSE DICKSON           35.97N 87.32W
03/15/2012  M1.75 INCH       HICKMAN            TN   TRAINED SPOTTER

            CORRECTED TIME....HAIL REPORTED AT HWY 100 AND HWY 7 IN
            NORTHEAST HICKMAN COUNTY. SIZE RANGED FROM PING PONGS TO
            GOLFBALLS AND IT WAS COVERING THE PARKING LOT.

&&

11
Local storm report, Mar 15, 4:15 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
415 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             DICKSON                 36.08N 87.38W
03/15/2012  E1.00 INCH       DICKSON            TN   PUBLIC

            REPORTED IN DICKSON VIA FACEBOOK

&&

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 7:35 PM CDTSpecial Weather StatementOHXClay, Macon, Trousdale55 min
Mar 15, 1:21 AM CDTSpecial Weather StatementOHXCumberland, White54 min
Mar 15, 1:52 AM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam38 min
Mar 15, 12:16 PM CDTSpecial Weather StatementOHXWilliamson59 min
Mar 15, 12:39 PM CDTSpecial Weather StatementOHXMontgomery, Stewart66 min
Mar 15, 12:47 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart35 min
Mar 15, 12:59 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart61 min
Mar 15, 1:20 PM CDTSpecial Weather StatementOHXWilliamson55 min
Mar 15, 1:31 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Montgomery, Stewart44 min
Mar 15, 1:49 PM CDTSevere Thunderstorm WarningOHXWilliamson41 min
Mar 15, 2:13 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Montgomery, Stewart47 min
Mar 15, 2:19 PM CDTFlash Flood WarningOHXWilliamson3 hr
Mar 15, 2:27 PM CDTSevere Thunderstorm WarningOHXDavidson, Maury, Williamson48 min
Mar 15, 2:32 PM CDTSevere Thunderstorm WarningOHXStewart43 min
Mar 15, 2:42 PM CDTSevere Thunderstorm WarningOHXMacon, Robertson, Sumner, Trousdale63 min
Mar 15, 3:03 PM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Rutherford, Sumner, Trousdale, Wilson26 min
Mar 15, 3:07 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart53 min
Mar 15, 3:27 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys33 min
Mar 15, 3:57 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Hickman, Williamson33 min
Mar 15, 4:08 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys37 min
Mar 15, 4:19 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson26 min
Mar 15, 4:37 PM CDTSevere Thunderstorm WarningOHXOverton, Putnam23 min
Mar 15, 4:39 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Rutherford, Williamson36 min
Mar 15, 5:05 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett40 min
Mar 15, 5:07 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson38 min
Mar 15, 5:24 PM CDTFlash Flood WarningOHXWilliamson3 hr
Mar 15, 5:31 PM CDTSevere Thunderstorm WarningOHXCannon, Davidson, Rutherford, Wilson44 min
Mar 15, 5:45 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Giles, Marshall, Rutherford45 min
Mar 15, 6:03 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.